NCLEX-style practice questions (RN): cram pack

Formula sheets, the key method steps for every topic and 40 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

Med-surg: cardiovascular & respiratory

Method

  1. Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
  2. Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
  3. Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
  4. Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
  5. Choose the safe first action, then escalate and reassess.

Med-surg: neuro, endocrine & renal

Method

  1. Check the glucose in every patient with new confusion, weakness or a seizure.
  2. Use the level of consciousness as the earliest warning of brain trouble; pupils and Cushing’s triad come late.
  3. For diabetes emergencies, separate DKA (ketones, acidosis) from HHS (very high osmolality, dehydration); give fluids first.
  4. For sodium and water, decide whether ADH is in excess (SIADH) or missing (DI), and correct chronic changes slowly.
  5. For kidney problems, sort the cause into pre-renal, intrinsic or post-renal, and watch potassium and fluid.

Med-surg: GI, perioperative & oncology

Method

  1. Ask what could be hidden: internal bleeding, infection without fever, hypoventilation behind a normal SpO₂.
  2. Use the timing after surgery to narrow the complications: bleeding in hours, chest problems in days, wound and leak problems later.
  3. For pain, assess, treat with multimodal analgesia, reassess, and monitor sedation with every opioid.
  4. For cancer patients, treat any illness during the nadir as neutropenic sepsis and know the oncological emergencies.
  5. For burns, count only partial- and full-thickness areas, start the Parkland clock at the time of the burn and titrate to urine output.

Maternity & obstetric nursing

Method

  1. Place the woman in time: weeks of pregnancy, stage of labour or day after birth, and decide what is normal at that point.
  2. Look for the patient in danger: the mother, the fetus or the newborn, or more than one of them.
  3. Link the finding to its cause: VEAL CHOP for decelerations, the four Ts for bleeding, BUBBLE-HE after birth.
  4. Choose the action that improves blood flow and oxygen first (side-lying, stopping oxytocin, fundal massage), then escalate.

Pediatric nursing

Method

  1. Note the child’s age first: it sets the normal vital signs, the milestones and the right pain scale.
  2. Assess airway, breathing and circulation, remembering that children compensate and then deteriorate fast.
  3. Match the action to the development stage and involve the family.
  4. Check that the answer is safe for a child: weight-based, no aspirin in viral illness, no codeine under 12.

Mental health nursing

Method

  1. Decide whether there is an immediate risk: suicide, violence, a drug emergency or a physical illness.
  2. Act on safety first: observe, remove means, de-escalate, stop a harmful drug, get help.
  3. Choose the therapeutic response: acknowledge feelings, present reality, avoid false reassurance and “why” questions.
  4. Respect rights: the least restrictive option, consent and confidentiality with its limits.

Nursing math & unit conversions

Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
Temperature
°C = (°F − 32)·5/9, °F = °C·9/5 + 32
24-hour clock
PM hours 1–11: add 12; 12 AM = 00:xx; 12 PM = 12:xx
Dose rate
mcg/min × 60/1000 = mg/h
Laboratory factors
glucose 1 mmol/L = 18 mg/dL; creatinine 1 mg/dL = 88.4 µmol/L; Hb 1 g/dL = 10 g/L

Method

  1. Write the given quantity with its unit and the unit you want.
  2. Pick the equivalent: 1000 between kg, g, mg and mcg or L and mL; 1 kg = 2.2 lb; 1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 240 mL.
  3. Write it as a fraction so that the unwanted unit cancels; for a rate, use one fraction per unit that changes.
  4. Check the direction: a smaller unit gives a bigger number.
  5. Round only the final answer, to the precision the question names.

Dosage calculations

Dose from strength
volume = dose / strength
Weight-based dose
dose = mg/kg × body weight
Tablets
number = dose / tablet strength
Units
1 g = 1000 mg, 1 mg = 1000 mcg

Method

  1. Convert the ordered dose and the stock strength to the same unit.
  2. Use desired over have times quantity: (D/H) × Q.
  3. For weight-based doses, multiply by the weight in kg first, then divide the daily dose by the number of doses.
  4. Estimate first and check that the answer is reasonable.

IV infusion rates

Pump rate
mL/h = volume (mL)/time (h)
Drip rate
drops/min = volume (mL) × drop factor / time (min)
Infusion time
time (h) = volume (mL)/rate (mL/h)

Method

  1. Pump rate in mL/h: volume divided by time in hours.
  2. Drip rate in drops/min: volume × drop factor divided by time in minutes.
  3. For time remaining: volume left divided by the rate.
  4. Round as the question or the equipment requires.

Pediatric & critical-care dosing

Daily dose
mg/day = mg/kg/day × weight (kg)
Doses per day
number = 24 h / dosing interval (h)
Pounds to kilograms
kg = lb / 2.2
Infusion concentration
units/mL = units in bag / bag volume
Pump rate
mL/h = dose per hour / concentration
Titrated drip
mL/h = mcg/kg/min × kg × 60 / (mcg/mL)
Dose from pump rate
mcg/kg/min = mL/h × (mcg/mL) / (60 × kg)
Units
1 mg = 1000 mcg

IV fluids & fluid balance

Holliday–Segar per hour
4 mL/kg (first 10 kg) + 2 mL/kg (next 10 kg) + 1 mL/kg (each kg above 20)
Holliday–Segar per day
100 / 50 / 20 mL/kg for the same bands
Fluid balance
intake − output
Ice chips
count as half their volume
Urine output
mL/kg/h = mL / (kg × h)
Infusion time
time (h) = volume left (mL) / rate (mL/h)
Volume infused
mL = rate × time

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

2Practice problems

1.Nursing fundamentalsMedium

Why do nurses often count the respiratory rate while still appearing to take the pulse?

  1. AThe pulse and breathing rates are always the same number
  2. BIt is not allowed to tell patients that breathing is measured
  3. CCounting breaths is only accurate when the wrist is held
  4. DPatients who know their breathing is watched tend to change it
2.Nursing fundamentalsHard

A patient has a generalised tonic-clonic seizure in bed. What should the nurse do?

  1. AProtect the head, move objects away, time it and do not restrain
  2. BPut a spoon between the teeth to stop tongue biting
  3. CGive a drink of water as soon as the jerking starts
  4. DHold the arms and legs firmly so that the jerking movements stop more quickly
3.Infection control & patient safetyMedium

After teaching a patient about a new medication, how does the nurse best check understanding?

  1. AAsk the patient to explain in their own words how and when to take it
  2. BAsk the family whether they understood the teaching
  3. CAsk “Do you understand?” and accept a yes
  4. DGive a printed leaflet about the drug and assume the patient will read it at home
4.Infection control & patient safetyHard

A nurse asks a colleague to “just glance” at an insulin infusion before starting it. What makes a check truly independent?

  1. AThe second nurse looks at the bag label from the doorway
  2. BThe first nurse reads the details aloud and the second agrees
  3. CThe second nurse signs the record after the infusion has already been started by the first
  4. DThe second nurse checks the order, drug, dose and pump settings separately without being told the answer
5.Prioritization & delegationMedium

A nurse has called the rapid response team for a deteriorating patient. What should the nurse do while waiting for the team?

  1. AGive a dose of every as-needed medication on the chart
  2. BLeave the patient for a few minutes to find the relatives and explain what is happening
  3. CStay with the patient, give oxygen as prescribed and have recent vital signs ready
  4. DGo to the station to finish documentation for other patients
6.Prioritization & delegationHard

Which patient is the best choice to move out of intensive care to make room for a new admission?

  1. AIntubated 1 hour ago for respiratory failure, still sedated
  2. BOn a norepinephrine infusion whose dose was increased this morning
  3. CAdmitted overnight with a GI bleed and still receiving blood
  4. DExtubated 2 days ago, stable on 2 L/min nasal oxygen, no vasoactive infusions
7.Clinical nursingMedium

Which features suggest Cushing's syndrome?

  1. AWeight gain around the trunk, a rounded face and thin, easily bruised skin
  2. BWeight loss, heat intolerance, tremor and protruding eyes
  3. CDark skin, low blood pressure, salt craving and a low blood sodium level
  4. DCoarse facial features and very large hands and feet
8.Clinical nursingHard

A patient is admitted with suspected meningococcal disease. Which infection control measure is usually needed?

  1. AIsolation only after the patient has gone home
  2. BNo precautions, because it is not contagious
  3. CAirborne precautions with a negative-pressure room for the whole hospital stay
  4. DDroplet precautions until 24 hours of effective antibiotics have been given
9.Lab values & electrolytesMedium

A patient with iron-deficiency anemia started oral iron. Which result is usually the earliest sign that treatment is working?

  1. AA rise in the reticulocyte count
  2. BA fall in the mean cell volume (MCV)
  3. CA rise in the platelet count
  4. DA fall in the white cell count
10.Lab values & electrolytesHard

A patient with long-term heavy alcohol use is admitted with alcohol withdrawal. Which group of electrolyte problems is most common?

  1. AHigh magnesium, high phosphate and high potassium
  2. BLow chloride, high bicarbonate and high calcium
  3. CHigh sodium, high calcium and high glucose
  4. DLow magnesium, low phosphate and low potassium
11.PharmacologyMedium

Combining an SSRI with which drug most increases the risk of serotonin syndrome?

  1. AOmeprazole
  2. BAmoxicillin
  3. CParacetamol
  4. DA monoamine oxidase inhibitor
12.PharmacologyHard

A child has a tonic–clonic seizure lasting more than 5 minutes at home and has no IV access. Which drug can be given first by a trained carer or paramedic?

  1. AOral phenytoin tablets crushed in water
  2. BOral paracetamol syrup
  3. CBuccal or intranasal midazolam
  4. DIntramuscular morphine
13.Med-surg: cardiovascular & respiratoryMedium

Before compression therapy is applied for a venous leg ulcer, which assessment is essential?

  1. AAn ankle–brachial pressure index (ABPI)
  2. BA wound swab for culture and sensitivity
  3. CA chest X-ray and ECG
  4. DA full blood count and CRP
14.Med-surg: cardiovascular & respiratoryHard

A patient on a morphine PCA after surgery is very drowsy, with a respiratory rate of 7/min and pinpoint pupils. SpO₂ is 89%. What should the nurse do first?

  1. AGive a sedative to keep the patient comfortable
  2. BEncourage the patient to keep pressing the PCA button for comfort
  3. CStop the PCA, support breathing, give oxygen and get naloxone
  4. DLeave the patient to sleep and recheck the observations in an hour
15.Med-surg: neuro, endocrine & renalMedium

After a change in the levothyroxine dose, when is the TSH usually rechecked?

  1. AAfter about 2 years of treatment
  2. BAfter 3 days
  3. CAfter 24 hours
  4. DAfter about 6–8 weeks
16.Med-surg: neuro, endocrine & renalHard

A patient has fever, confusion, odd behaviour and a new seizure. Herpes simplex encephalitis is suspected. Which drug is usually started straight away?

  1. AOral prednisolone
  2. BIV aciclovir
  3. CIV insulin
  4. DOral amoxicillin
17.Med-surg: GI, perioperative & oncologyMedium

Why is blood lactate measured when sepsis is suspected?

  1. AIt measures the effect of antibiotics on the kidney
  2. BIt replaces the need for blood cultures
  3. CIt shows which bacteria are causing the infection
  4. DA raised level suggests poor tissue perfusion
18.Med-surg: GI, perioperative & oncologyHard

A 74-year-old with chronic kidney disease has severe pain after surgery. Which opioid issue is most important?

  1. AOpioids must never be used in older adults, whatever the pain
  2. BKidney function has no effect on how opioids are handled
  3. CMorphine is the safest opioid in renal failure, so doses can be increased freely
  4. DMorphine metabolites accumulate, so a lower dose or another opioid may be needed
19.Maternity & obstetric nursingMedium

Lochia with a foul odour on day 3 after birth most likely indicates:

  1. AA uterine infection (endometritis)
  2. BDehydration
  3. CNormal lochia
  4. DA full bladder pressing on the uterus
20.Maternity & obstetric nursingHard

On day 2 after a caesarean birth, a woman has a temperature of 38.4 °C, a tender uterus and foul-smelling lochia. What is most likely?

  1. AEndometritis
  2. BNormal postpartum recovery
  3. CPostpartum blues
  4. DBreast engorgement
21.Pediatric nursingMedium

How are feeds usually restarted after a pyloromyotomy for pyloric stenosis?

  1. ANot until 10 days after surgery, when the wound has healed
  2. BWith large, full-volume feeds straight away to make up for the weight lost
  3. COnly by nasogastric tube for the first month at home
  4. DWithin hours, increasing gradually as per protocol; some vomiting can be expected
22.Pediatric nursingHard

A toddler with sickle cell disease suddenly becomes pale and lethargic, with a fast heart rate and an enlarging left upper abdomen. What should the nurse suspect?

  1. AA simple viral infection with mild anaemia
  2. BSplenic sequestration crisis, an emergency
  3. CA pain crisis in the abdominal muscles
  4. DConstipation causing abdominal swelling and discomfort
23.Mental health nursingMedium

A patient lies awake in bed for hours worrying about not sleeping. Which stimulus control advice is correct?

  1. AStay in bed and watch television or use a phone until sleep finally comes
  2. BLook at the clock often to check how much sleep is being lost
  3. CIf still awake after about 20 minutes, get up, do something calm and return when sleepy
  4. DDo vigorous exercise in the bedroom until tired enough to fall asleep straight away
24.Mental health nursingHard

A patient taking lithium has had vomiting and diarrhoea for 2 days. She now has a coarse tremor and is confused. What should the nurse do first?

  1. AEncourage a low-salt diet
  2. BGive an antidiarrhoeal and continue the lithium as normal, with extra salt in her diet
  3. CGive the next dose with extra water
  4. DHold the next dose and notify the prescriber urgently so a lithium level can be taken
25.Nursing math & unit conversionsMedium
9 lb 12 oz? kg1 lb = 16 oz1 kg = 2.2 lb

Practice exercise (made-up values, not clinical guidance). A newborn weighs 9 lb 12 oz. Using 1 lb = 16 oz and 1 kg = 2.2 lb, find the weight m in kilograms. Round to two decimal places.

9 lb 12 oz1 lb = 16 oz1 kg = 2.2 lb
m = kg
26.Nursing math & unit conversionsHard
00:0020:5004:00t = ?

Practice exercise (made-up values, not clinical guidance). An infusion starts at 20:50 and finishes at 04:00 the next morning (24-hour clock). How many hours t did it run? Give the answer in hours as a decimal, rounded to two decimal places.

20:5004:00
t = h
27.Dosage calculationsMedium
10%w/vV = ? mL

A dose of 300 mg is needed from a 10% (w/v) solution. What volume V contains this dose?

300 mg10% w/v
V = mL
28.Dosage calculationsHard
20k units250 mL? mL/h1250 units/h

An infusion contains 20000 units of a drug in 250 mL. The prescription is 1250 units per hour. At what rate R do you set the pump, in mL/h?

20000 units/250 mL1250 units/h
R = mL/h
29.IV infusion ratesMedium
130 mLleft? mL/h2 h left

500 mL was ordered over 10 hours. After 8 hours you find that 130 mL is still in the bag, and the order must still finish on time. To what rate R in mL/h must the pump be reset?

500 mL / 10 hafter 8 h: 130 mL
R = mL/h
30.IV infusion ratesHard
100 mg250 mL30 mL/h? mg/h

A bag contains 100 mg of a drug in 250 mL and runs at 30 mL/h. How many milligrams per hour D does the patient receive?

100 mg/250 mL30 mL/h
D = mg/h
31.Pediatric & critical-care dosingMedium
25 000 units500 mLheparin? mL/h66 kg15 units/kg/h

Practice exercise (made-up values, not clinical guidance). A bag contains 25 000 units of heparin in 500 mL. The order is 15 units/kg/h for a patient who weighs 66 kg. At what rate R do you set the pump, in mL/h? Round to one decimal place.

25 000 units/500 mL15 units/kg/h66 kg
R = mL/h
32.Pediatric & critical-care dosingHard
800 mg500 mLdopamine? mL/h110 kg4 mcg/kg/min

Practice exercise (made-up values, not clinical guidance). A bag contains dopamine 800 mg in 500 mL. The order is 4 mcg/kg/min for a patient who weighs 110 kg. At what rate R do you set the pump, in mL/h? Round to one decimal place.

800 mg/500 mL4 mcg/kg/min110 kg
R = mL/h
33.IV fluids & fluid balanceMedium
IntakeOutput8-hour shiftwater200 mLjuice120 mLIV infusion60 mL/h × 8 hIV antibiotic1 × 100 mLurine350 mLurine300 mLurine400 mLurine425 mLwound drain120 mLvomit250 mL

Practice exercise (made-up values, not clinical guidance). The record shows a patient's intake and output for one 8-hour shift. The IV infusion ran at the rate shown for the whole shift. Find the total intake I in mL.

water: 200 mLjuice: 120 mLIV infusion: 60 mL/h × 8 hIV antibiotic: 1 × 100 mL
I = mL
34.IV fluids & fluid balanceHard
500 mL→ 80 mL/hstart 19:30ttotal​ = ? h125 mL/h × 3 h

Practice exercise (made-up values, not clinical guidance). A 500 mL infusion starts at 19:30 at 125 mL/h. After 3 hours the rate is changed to 80 mL/h and is not changed again. How many hours t after the start will the bag be empty? Round to one decimal place.

500 mL125 mL/h · 3 h80 mL/h
t = h
35.Clinical assessment scoresMedium
mildmoderatesevere

Practice exercise (made-up values, not clinical guidance). A practice patient after a head injury opens the eyes when spoken to, talks in sentences but is confused and shows as the best motor response: moves a hand to the site of pressure (localises). Work out the GCS and classify the head injury by it. Click your answer.

  1. 1mild
  2. 2moderate
  3. 3severe
36.Clinical assessment scoresHard
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1lowlow–mediummediumhigh

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 16/min, SpO₂ 98% on room air, blood pressure 100/60 mmHg, pulse 82/min, alert, temperature 35.0 °C. Which clinical risk group does the patient fall into? Click it.

RR 16SpO₂ 98%airSBP 100HR 82AT 35.0 °C
  1. 1low
  2. 2low–medium
  3. 3medium
  4. 4high
37.Arterial blood gas interpretationMedium

A practice gas shows a metabolic acidosis with HCO₃⁻ 16 mmol/L. Use Winter’s formula to find the expected PaCO₂ (the centre of the range) in mmHg.

HCO₃⁻ 16 mmol/L
PaCO₂ = mmHg
38.Arterial blood gas interpretationHard
pH7.357.457.27PaCO₂mmHg354529HCO₃⁻mmol/L222613added normal-gap acidosispure high-gap acidosisadded metabolic alkalosis

A practice gas shows pH 7.27, PaCO₂ 29 mmHg (3.9 kPa) and HCO₃⁻ 13 mmol/L, with Na⁺ 145 and Cl⁻ 117 mmol/L. Use the anion gap and the delta ratio to click the best interpretation.

pH 7.27PaCO₂ 29 mmHg (3.9 kPa)HCO₃⁻ 13 mmol/LNa⁺ 145 mmol/LCl⁻ 117 mmol/L
  1. 1added normal-gap acidosis
  2. 2pure high-gap acidosis
  3. 3added metabolic alkalosis
39.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mVsinus tachycardiaatrial fibrillationatrial flutter, 2:1 conductionatrial flutter, 3:1 conduction

Interpret this lead II rhythm strip. Which rhythm is it? Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1sinus tachycardia
  2. 2atrial fibrillation
  3. 3atrial flutter, 2:1 conduction
  4. 4atrial flutter, 3:1 conduction
40.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mV

This lead II strip shows an AV block, so the atria and the ventricles beat at different rates. Measure the P–P interval and find the atrial rate in beats per minute (1500 method, whole number).

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
atrial rate = bpm

3Solutions

1.Nursing fundamentals

Answer: D · Patients who know their breathing is watched tend to change it

Why this is the answer

Breathing can be changed on purpose, so a patient who is aware of being watched may breathe differently. Counting unobtrusively for a full minute gives a more accurate rate.

Answer

D · Patients who know their breathing is watched tend to change it
2.Nursing fundamentals

Answer: A · Protect the head, move objects away, time it and do not restrain

Why this is the answer

During a seizure the nurse keeps the patient safe, notes the time and the features, and never puts anything in the mouth. Afterwards the patient is placed in the recovery position and the airway checked.

Answer

A · Protect the head, move objects away, time it and do not restrain
3.Infection control & patient safety

Answer: A · Ask the patient to explain in their own words how and when to take it

Why this is the answer

With teach-back, the patient explains the information in their own words, which shows whether the teaching worked. A yes to “Do you understand?” does not confirm understanding.

Answer

A · Ask the patient to explain in their own words how and when to take it
4.Infection control & patient safety

Answer: D · The second nurse checks the order, drug, dose and pump settings separately without being told the answer

Why this is the answer

In an independent double check, the second person works through each step on their own, then the two results are compared. Reading the answer aloud or glancing invites confirmation bias.

Answer

D · The second nurse checks the order, drug, dose and pump settings separately without being told the answer
5.Prioritization & delegation

Answer: C · Stay with the patient, give oxygen as prescribed and have recent vital signs ready

Why this is the answer

The nurse stays with the patient, starts basic support such as oxygen as prescribed and prepares a clear handover. Leaving the patient or giving unrelated medications is unsafe.

Answer

C · Stay with the patient, give oxygen as prescribed and have recent vital signs ready
6.Prioritization & delegation

Answer: D · Extubated 2 days ago, stable on 2 L/min nasal oxygen, no vasoactive infusions

Why this is the answer

The extubated patient on low-flow oxygen with no vasoactive drugs is stable and improving. Recent intubation, rising vasopressor needs and an active bleed all need ICU-level care.

Answer

D · Extubated 2 days ago, stable on 2 L/min nasal oxygen, no vasoactive infusions
7.Clinical nursing

Answer: A · Weight gain around the trunk, a rounded face and thin, easily bruised skin

Why this is the answer

Excess cortisol causes central obesity, a moon face, thin skin, purple striae, muscle weakness and high glucose. The other options describe hyperthyroidism, Addison's disease and acromegaly.

Answer

A · Weight gain around the trunk, a rounded face and thin, easily bruised skin
8.Clinical nursing

Answer: D · Droplet precautions until 24 hours of effective antibiotics have been given

Why this is the answer

Neisseria meningitidis spreads through droplets and close contact. Droplet precautions are used until 24 hours of effective antibiotics, and public health arranges prophylaxis for close contacts.

Answer

D · Droplet precautions until 24 hours of effective antibiotics have been given
9.Lab values & electrolytes

Answer: A · A rise in the reticulocyte count

Why this is the answer

Once iron is available, the marrow releases more young red cells, so the reticulocyte count rises within about 1–2 weeks. The hemoglobin rises more slowly over weeks, and iron stores take months to refill.Checked against: Reticulocyte Count · MedlinePlus (NIH) (2024)

Answer

A · A rise in the reticulocyte count
10.Lab values & electrolytes

Answer: D · Low magnesium, low phosphate and low potassium

Why this is the answer

Poor diet, vomiting, diarrhea and alcohol's effect on the kidneys commonly cause low magnesium, phosphate and potassium. These worsen arrhythmia and seizure risk, so they are checked and replaced, together with thiamine.

Answer

D · Low magnesium, low phosphate and low potassium
11.Pharmacology

Answer: D · A monoamine oxidase inhibitor

Why this is the answer

SSRIs block serotonin reuptake and MAO inhibitors block its breakdown. Together they can cause serotonin syndrome with agitation, hyperthermia, tremor and clonus.

Answer

D · A monoamine oxidase inhibitor
12.Pharmacology

Answer: C · Buccal or intranasal midazolam

Why this is the answer

Without IV access, buccal or intranasal midazolam, or rectal diazepam, is used to stop a prolonged seizure. Nothing is put into the mouth to swallow during a seizure.

Answer

C · Buccal or intranasal midazolam
13.Med-surg: cardiovascular & respiratory

Answer: A · An ankle–brachial pressure index (ABPI)

Why this is the answer

Compression helps venous return but can cause tissue necrosis if the arterial supply is inadequate. The ABPI compares ankle and arm systolic pressures; a value below about 0.8 (or above about 1.3, suggesting calcified vessels) needs specialist review before compression.

Answer

A · An ankle–brachial pressure index (ABPI)
14.Med-surg: cardiovascular & respiratory

Answer: C · Stop the PCA, support breathing, give oxygen and get naloxone

Why this is the answer

Sedation and slow breathing are warning signs of opioid toxicity. The nurse stops the opioid, stimulates the patient, opens the airway, gives oxygen, calls for help and gives naloxone per protocol. Naloxone is short-acting, so the patient is monitored for recurrence.

Answer

C · Stop the PCA, support breathing, give oxygen and get naloxone
15.Med-surg: neuro, endocrine & renal

Answer: D · After about 6–8 weeks

Why this is the answer

Levothyroxine has a half-life of about a week, so it takes several weeks to reach a new steady state. TSH is usually rechecked about 6–8 weeks after a dose change.

Answer

D · After about 6–8 weeks
16.Med-surg: neuro, endocrine & renal

Answer: B · IV aciclovir

Why this is the answer

Herpes simplex encephalitis is treatable but can cause severe brain damage. IV aciclovir is started as soon as it is suspected, without waiting for test results. Kidney function and hydration are monitored during treatment.

Answer

B · IV aciclovir
17.Med-surg: GI, perioperative & oncology

Answer: D · A raised level suggests poor tissue perfusion

Why this is the answer

A high lactate signals tissue hypoperfusion and higher risk of death in sepsis. It helps guide fluid resuscitation and escalation, and it is repeated to check the response.

Answer

D · A raised level suggests poor tissue perfusion
18.Med-surg: GI, perioperative & oncology

Answer: D · Morphine metabolites accumulate, so a lower dose or another opioid may be needed

Why this is the answer

Morphine's active metabolites (such as morphine-6-glucuronide) are renally excreted and accumulate in kidney impairment, causing sedation and respiratory depression. Lower doses, longer intervals or alternative opioids may be used with close monitoring. Older age increases sensitivity.

Answer

D · Morphine metabolites accumulate, so a lower dose or another opioid may be needed
19.Maternity & obstetric nursing

Answer: A · A uterine infection (endometritis)

Why this is the answer

Foul-smelling lochia, especially with fever, uterine tenderness and tachycardia, suggests endometritis. It should be reported.

Answer

A · A uterine infection (endometritis)
20.Maternity & obstetric nursing

Answer: A · Endometritis

Why this is the answer

Fever, uterine tenderness and foul lochia suggest endometritis, which is more common after caesarean birth. It is reported for assessment and antibiotic treatment.

Answer

A · Endometritis
21.Pediatric nursing

Answer: D · Within hours, increasing gradually as per protocol; some vomiting can be expected

Why this is the answer

After pyloromyotomy, feeding normally restarts within hours and is increased to full feeds as tolerated. Mild vomiting in the first day is common; the nurse monitors intake, weight and the wound.

Answer

D · Within hours, increasing gradually as per protocol; some vomiting can be expected
22.Pediatric nursing

Answer: B · Splenic sequestration crisis, an emergency

Why this is the answer

In splenic sequestration, sickled cells are trapped in the spleen, which enlarges quickly while haemoglobin falls sharply, leading to shock. It needs urgent fluids and transfusion; parents are taught to feel the spleen and seek help.

Answer

B · Splenic sequestration crisis, an emergency
23.Mental health nursing

Answer: C · If still awake after about 20 minutes, get up, do something calm and return when sleepy

Why this is the answer

Stimulus control strengthens the bed as a cue for sleep. Getting up when unable to sleep, using the bed only for sleep and intimacy, and keeping a regular wake time are key parts.

Answer

C · If still awake after about 20 minutes, get up, do something calm and return when sleepy
24.Mental health nursing

Answer: D · Hold the next dose and notify the prescriber urgently so a lithium level can be taken

Why this is the answer

Dehydration and sodium loss reduce lithium clearance. Coarse tremor and confusion suggest toxicity. Withhold lithium, get an urgent level, kidney function and electrolytes, and arrange medical review.

Answer

D · Hold the next dose and notify the prescriber urgently so a lithium level can be taken
25.Nursing math & unit conversions

Answer: m = 4.43 kg

Household measures and weight: nursing exams use rounded equivalents: 1 teaspoon (tsp) = 5 mL, 1 tablespoon (tbsp) = 15 mL = 3 tsp, 1 fluid ounce (fl oz) = 30 mL = 2 tbsp, and 1 cup = 8 fl oz = 240 mL. For weight, 1 kg = 2.2 lb and 1 lb = 16 oz; for length, 1 inch = 2.54 cm. Set the conversion up so that the unit you do not want cancels out.

Ounces to pounds

12 oz/16 = 0.75 lb
9 + 0.75 = 9.75 lb

Pounds to kilograms

m = 9.75/2.2 = 4.432 ≈ 4.43 kg

Answer

m = 4.43 kg
26.Nursing math & unit conversions

Answer: t = 7.17 h

24-hour clock: from 1 PM onwards add 12 to the hour (3:45 PM = 15:45). Midnight to 12:59 AM is 00:00–00:59, and 12:00–12:59 PM stays 12:00–12:59. Going back, subtract 12 from hours 13–23 and add PM; hours 00 become 12 AM. Count time across midnight in two parts: up to 24:00 (00:00), then from 00:00 on.

Before midnight

20:50 → 24:00 = 190 min

After midnight

00:00 → 04:00 = 240 min

Total

190 + 240 = 430 min
t = 430/60 = 7.167 ≈ 7.17 h

Answer

t = 7.17 h
27.Dosage calculations

Answer: V = 3 mL

Solution strengths: a percentage strength is grams per 100 mL, so 1% = 1 g/100 mL = 10 mg/mL. A ratio strength 1:1000 means 1 g in 1000 mL = 1 mg/mL; 1:10 000 is 0.1 mg/mL. For a dilution the amount of drug stays the same: C₁·V₁ = C₂·V₂.

Concentration

10% = 100 mg/mL

Volume

V = 300/100 = 3 mL

Answer

V = 3 mL
28.Dosage calculations

Answer: R = 15.63 mL/h

Dose calculation: the amount to give equals what is prescribed divided by what you have, times the quantity it comes in: amount = (desired dose/stock strength) × stock volume. Always keep the units the same (convert g to mg, mg to mcg first) and check that the answer is sensible.

Concentration

20000/250 = 80 units/mL

Pump rate

R = 1250/80 = 15.63 mL/h

Answer

R = 15.63 mL/h
29.IV infusion rates

Answer: R = 65 mL/h

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Original rate

500/10 = 50 mL/h

New rate

R = 130/2 = 65 mL/h

Answer

R = 65 mL/h

This is more than a 25% increase: most hospitals require you to contact the prescriber instead of catching up, and to assess the patient for fluid overload.

30.IV infusion rates

Answer: D = 12 mg/h

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Concentration

100/250 = 0.4 mg/mL

Dose rate

D = 0.4·30 = 12 mg/h

Answer

D = 12 mg/h
31.Pediatric & critical-care dosing

Answer: R = 19.8 mL/h

Heparin and insulin infusions: concentration = units in the bag/bag volume (units/mL). Pump rate (mL/h) = units per hour/concentration, and units per hour = mL/h × concentration. For a weight-based order, units/h = units/kg/h × weight first. A bolus volume = units needed/vial strength. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Units per hour

15·66 = 990 units/h

Concentration

25 000/500 = 50 units/mL

Pump rate

R = 990/50 = 19.8 mL/h

Answer

R = 19.8 mL/h
32.Pediatric & critical-care dosing

Answer: R = 16.5 mL/h

Titrated drips: first find the concentration in mcg/mL (mg × 1000/mL). For a weight-based order, mcg/min = mcg/kg/min × weight. Then mL/h = mcg/min × 60/concentration. Working backwards, mcg/kg/min = mL/h × concentration/(60 × weight). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Concentration

800 mg = 800 000 mcg
800 000/500 = 1600 mcg/mL

Dose per minute and per hour

4·110 = 440 mcg/min
440·60 = 26400 mcg/h

Pump rate

R = 26400/1600 = 16.5 mL/h

Answer

R = 16.5 mL/h
33.IV fluids & fluid balance

Answer: I = 900 mL

Intake and output: intake counts everything that goes in (oral fluids, IV infusions, IV medications and flushes, tube feeds); ice chips count as half their volume. Output counts urine, drains, vomit and other losses. Balance = total intake − total output; a negative balance is a net loss. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Add the intake

oral: 200 + 120 = 320 mL
IV infusion: 60·8 = 480 mL
IV antibiotic: 1·100 = 100 mL
I = 900 mL

Answer

I = 900 mL
34.IV fluids & fluid balance

Answer: t = 4.6 h

Infusion time: time (h) = volume to infuse (mL)/rate (mL/h); use the volume still left in the bag, not the bag size. Volume infused = rate × time. Convert decimal hours to hours and minutes with the fraction × 60 (0.5 h = 30 min, not 50 min). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

First part

125·3 = 375 mL
500 − 375 = 125 mL left

Second part

125/80 = 1.563 h

Total time

t = 3 + 1.563 = 4.563 ≈ 4.6 h

Answer

t = 4.6 h

That is about 4 h 34 min, so the bag runs out at about 00:04.

35.Clinical assessment scores

Answer: moderate

Glasgow Coma Scale: add the best response in three areas. Eye opening E: 4 spontaneous, 3 to sound or speech, 2 to pressure, 1 none. Verbal V: 5 oriented, 4 confused, 3 inappropriate words, 2 incomprehensible sounds, 1 none. Motor M: 6 obeys commands, 5 localises, 4 normal flexion (withdraws), 3 abnormal flexion, 2 extension, 1 none. The total runs from 3 to 15. After a head injury, 13–15 is usually called mild, 9–12 moderate and 3–8 severe.

Score each area

E: opens the eyes when spoken to → 3
V: talks in sentences but is confused → 4
M: moves a hand to the site of pressure (localises) → 5

Add

GCS = 3 + 4 + 5 = 12

Severity

GCS 12 → moderate

Answer

moderate
36.Clinical assessment scores

Answer: medium

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 16/min → 0
SpO₂ 98% → 0
on air → 0
SBP 100 mmHg → 2
HR 82/min → 0
alert (A) → 0
T 35.0 °C → 3

Total and red scores

NEWS2 = 0 + 0 + 0 + 2 + 0 + 0 + 3 = 5
At least one parameter scores 3.

Risk group

medium

Answer

medium

A total of 5 or more calls for an urgent clinical response.

37.Arterial blood gas interpretation

Answer: PaCO₂ = 32 mmHg

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Winter’s formula

PaCO₂ = 1.5·16 + 8 = 32 mmHg
range: 30–34 mmHg

Answer

PaCO₂ = 32 mmHg
38.Arterial blood gas interpretation

Answer: added normal-gap acidosis

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Anion gap

AG = 145 − (117 + 13) = 15

Delta ratio

(15 − 12)/(24 − 13) = 0.2727
added normal-gap acidosis

Answer

added normal-gap acidosis
39.ECG rhythm strip interpretation

Answer: atrial flutter, 3:1 conduction

Rhythm criteria (lead II): sinus rhythm has an upright P wave before every QRS, a constant PR of 0.12–0.20 s and a narrow QRS: normal sinus rhythm at 60–100/min, sinus bradycardia below 60, sinus tachycardia above 100. Atrial fibrillation: no P waves, a fibrillatory baseline and an irregularly irregular R–R. Atrial flutter: sawtooth flutter waves at about 250–350/min with a fixed conduction ratio such as 2:1 or 4:1. First-degree AV block: sinus rhythm with a constant PR above 0.20 s. Junctional rhythm: narrow QRS at 40–60/min with absent or inverted P waves (PR below 0.12 s, or P after the QRS). A PVC is an early, wide (0.12 s or more), bizarre QRS without a P wave, with the T wave in the opposite direction and usually a full compensatory pause; in bigeminy every second beat is a PVC.

Five steps

1. Rate: R–R = 15 small boxes, 1500 ÷ 15 ≈ 100 per minute.
2. Rhythm: regular, every R–R is 0.60 s.
3. P waves: none; regular sawtooth flutter waves every 0.20 s (300 per minute), 3 for each QRS.
4. PR interval: not measurable.
5. QRS: 0.08 s, narrow (below 0.12 s).

Interpretation

atrial flutter, 3:1 conduction

Answer

atrial flutter, 3:1 conduction
40.ECG rhythm strip interpretation

Answer: atrial rate = 75 bpm

AV blocks: march out the P waves and check which ones are followed by a QRS. First-degree: every P conducted, PR constant and above 0.20 s. Second-degree type I (Mobitz I, Wenckebach): the PR lengthens from beat to beat until one P wave is not conducted, then the cycle starts again (group beating). Second-degree type II (Mobitz II): the PR of the conducted beats stays constant, and P waves are suddenly not conducted; the QRS is often wide. Third-degree (complete) block: P waves and QRS complexes are each regular but independent, the PR varies at random and the atrial rate is faster than the escape rate (junctional 40–60/min with a narrow QRS, ventricular 20–40/min with a wide QRS). A 2:1 block cannot be called type I or type II from one strip.

Atrial rate

P–P = 20 small boxes = 0.80 s → 1500 ÷ 20 = 75 ≈ 75 per minute

Ventricular rate

R–R = 54 small boxes = 2.16 s → 1500 ÷ 54 = 27.78 ≈ 28 per minute

Answer

atrial rate = 75 bpm

Answer

atrial rate = 75 bpm

Third-degree block with a wide-complex ventricular escape (usually 20–40 per minute).

This is independent practice material. ExamProblems is not affiliated with or endorsed by the organisation that runs this exam, and the exam name is used only to describe the content. NCLEX®, NCLEX-RN® and NCLEX-PN® are trademarks of the National Council of State Boards of Nursing, Inc. (NCSBN), which is not affiliated with ExamProblems and does not endorse it or vouch for its accuracy.

ExamProblems · examproblems.com/courses/nclex-rn-practice-questions